Citalopram: a love/hate relationship.

Citalopram is an SSRI, which is a type of antidepressant. In some countries Citalopram is instead known as Celexa. There are a lot of different antidepressants (or med-free options) so before we go on, just know that if Citalopram isn’t doing it for you there are other choices.

I started taking Citalopram some time in the middle of last year.

Very recently my dose changed and it prompted me to share my love/hate relationship with Citalopram.

For anyone new here, I have BPD, anxiety (with panic attacks) and depression. I also have pretty vicious bouts of depersonalisation and hallucinations.

One day I walked into the doctors office because I had received a letter I wanted to talk about. But instead, when he asked how he could help, I just broke down in floods of tears. That’s when I was prescribed Citalopram.

The Love

I do remember feeling rubbish when I first started taking it, but since it was so long ago, I’d forgotten how rubbish. And, with the positive effects I was experiencing, I essentially erased it from my brain.

  • The panic attacks practically stopped.
  • There was a LOT less crying!
  • I picked less fights with my boyfriend.
  • I didn’t feel that red hot burning rage quite so much.
  • My PMS was so much better (great unexpected side effect).

To be frank, I was willing to fight anyone to the death if they tried to take my pills away.

The hate

There was a week (or 5) where I kept randomly vomiting; However, I was willing to overlook that because I felt more stable (which I am aware is not normal). I also started to vomit when drinking alcohol but, to be honest, I think I’ve done enough of that it my lifetime anyway.

So now my dose has gone up from 20mg to 40mg. Let’s just say I’m remembering how horrendous it is to get used to Citalopram.

I am so nauseous and my head is pounding. Yesterday I spent all day in bed and basically just got up to vomit. Today, my meal was … whatever soup I could lick off the back of a spoon.

Coping with side effects

I have picked up a few tips along the way. These work for me (usually) but obviously I can’t promise they’ll work for everyone.

Timing

Citalopram can make you really tired. As in, cannot stay awake for another second tired. I had to work this out over a few days/weeks but I found for me, it took 5 hours from taking it until I started yawning uncontrollably. So I started taking it late afternoon and then I would be fine to yawn away on my sofa rather than in the office.

Apparently it can also cause insomnia in some people – so they take it in the morning – or make some people too tired if they take it overnight. What I am essentially saying is you will need to play around with the timing. BUT – take it around the same time every day to keep the levels of serotonin relatively stable in your body.

Nausea / vomiting

Since I have changed my dosage I have also had to start taking my tablet before bedtime so the nausea isn’t as bad during the day. Ish. It’s still bad I won’t lie.

The nausea should settle down once your body adjusts. I have found the nausea is worse when my stomach is empty. I always take my tablet with food and I try to eat something small before I go to sleep (at least in the first few weeks) so that I am less sickly in the morning.

It will sound bizarre but I also have a good supply of stock cubes and soups. I know stock cubes are super salty and gross but they really seem to settle my stomach.

I also have all the windows open or the fan on and keep a breeze in my face especially if I am trying to get myself to eat something.

Headaches

My headache has been so bad the past few days that I genuinely wish I could cut my head off.

Anyway. An ice pack on my head / the back of my neck (or both), being in a dark room. And, this will sound odd, but a hot shower works for me. I like to think the heat is making my brain expand and that’s why it helps and I don’t care if this is medically bananas.

Upset stomach…

This one is really not fun and does tend to come without warning.

The only advice I can give really is to make sure you stay hydrated.

Apparently side effects of Citalopram can be made worse by dehydration so please bear that in mind with an upset stomach and at all other times, especially if you’re going somewhere hot.

I’ve probably forgotten others so any other tips or experiences let me know below!

Advertisements

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.